My Symptoms of Zyrtec Antihistamine Withdrawal
Why Take Zyrtec?
What pushes us to take those little white pills? What are they good for?
Zyrtec (cetirizine hydrochloride) is a well-known antihistamine. Others popular brands include Allegra, Benadryl, Claritin, and Xyzal. When foreign substances enter the body, a histamine response (allergic reaction) is triggered inside your body. These chemical signals are released and dispersed to the site of invasion to begin the inflammatory process, which manifests as short-term aggravation like sneezing, watering eyes, itching, coughing, or swelling.
Antihistamines, as their name suggests, suppress the histamines, temporarily relieving any sort of aggravation.
Zyrtec Has Helped Me in the Past
Antihistamines, despite the unhealthiness of their chemical nature, are quite useful. Let's say you are allergic to dog dander and experience all the classic symptoms—runny nose, wheezing, itchy eyes, and maybe an outbreak of hives. If you must attend a family reunion at a dog-owner's home, all you need do is pop a pill and your symptoms are gone for the day. For another situation, if you have recently been attacked by a horde of mosquitoes, Zyrtec will decrease the itching and swelling to a tolerable level.
In the past, I have had success with Zyrtec in situations similar to the ones above. However, one must tread with caution—medical doctors seem to praise antihistamines, prescribing them for bug bites, allergies, hives, psoriasis, and anything in between. While the drugs are useful on a short-term basis, they can become your nemesis in the long-term.
Years ago, I was diagnosed with eczema—turned out to be the result of intestinal permeability, or leaky-gut syndrome—and was instructed to take Zyrtec by my allergist. The drug proved useful in the beginning, reducing the inflammation of the rash and decreasing the intensity of the itching. The pill was small and easy to take, requiring only one per day. I continued living, though unaware of the hidden danger.
Zyrtec Side-Effects Guessing Game
Time went on. In fact, it went on for five grim months.
My condition began to worsen. The Zyrtec treatment became less and less effective, so I started to taper off, taking a pill every three days instead of every one or two. However, the eczema seemed to flare up at random times—badly. The rash would get inflamed and rise from the skin. The itching was unbearable, and my skin flaked constantly. My lymph nodes became swollen, itchy, and extremely painful. Wrinkles began to appear in my dry skin, making me appear ten years older. At one point, my condition became so intolerable that I skipped my college classes for weeks on end.
In my final week of college, trudging through final exams, I had a monumental realization. On a day when my condition flared, I could not stand it and took a single Zyrtec. At this point, I had been on a low dosage, tapering off regularly. To my surprise, within an hour, my itching and aggravation vanished. I was struck with the truth.
Explanation of the Long-Term Side Effects
After researching for hours, I confirmed my suspicions that the Zyrtec was no longer helping my condition. The drug was harming me.
I took an antihistamine for five months straight. Thinking about it now, a year later, it is obvious; my histamines were being suppressed for so long that any interruption in my Zyrtec treatment would trigger a response. Think of a dam, holding back a river; sooner or later, water must be let through. However, if the river is allowed to build up behind the dam, more water needs to be released. My histamines were forced to be suppressed for nearly half of a year, so any attempt to taper off would trigger a bodily response.
Once I realized my mistake of staying on the drug, I quit cold turkey. This is where the infamous "Zyrtec itchies" overwhelmed my life. The magnitude of this itching trumps any bout of bad itching ever experienced by a human being.
Within a week, the most unbearable, intolerable, and intense itch overtook me—I felt as if I needed to scratch into my skin to reach my bones. I broke out in large hives. My lymph nodes swelled and throbbed. I scratched myself until I bled and red claw marks streaked my arms. I took on a widespread, red rash—like a blanket that covered the skin from head to toe. Terrible weeks passed this way until gradually, the condition began to stabilize—and finally recede.
When confronted with the possibility of Zyrtec "withdrawal," doctors stared dumbfounded; you cannot become addicted to an antihistamine. It is not an addiction, per se. Nevertheless, the histamine response is very similar to the classic drug withdrawal. My doctor prescribed prednisone, an immunosuppressant, which alleviated the symptoms for the duration of the withdrawal process.
Getting to the Root of the Problem
The antihistamines stayed in my system for weeks after I stopped taking them. It was, at most, two months before I could again rest easily without itching. The intestinal permeability was resolved later—it was a separate issue from the withdrawal. Anyone who may be having doubtful thoughts about the withdrawal, take a look at this Zyrtec forum, where you can read hundreds of testimonials. You will be surprised.
I would not recommend antihistamines to anyone with long-term allergies or conditions. For a day or two, the drug is harmless and helpful—but when taken for weeks or months, it becomes detrimental. Anyone with seasonal allergies or rashes (e.g. eczema, psoriasis, rosacea) should look into intestinal permeability.
There are many immune system boosters effective in improving allergies. However, the cause of 99% of chronic rashes is the result of intestinal permeability. There is a thin layer of cells that coats your intestinal walls, and this layer of cells controls 80% of your immune system. When this layer gets damaged in any way, your body starts to develop symptoms, such as severe autoimmune conditions. The damage to that layer creates an extreme inflammatory and allergic response, which is the reason for all the allergies, eczema or psoriasis that you might have.
Take care when following a doctor's advice. After all, they are there to treat, not cure. Zyrtec may be useful in treating the symptoms of histamine response, but getting to the root cause of the response should be your primary focus. In order to do that, you need to see a naturopathic doctor who knows about intestinal permeability. Only through the healing of the gut lining can allergies and chronic rashes be cured.
Remedies for Antihistamine Side Effects
Here are several natural remedies that may help you cope with the Zyrtec side effects, primarily the itching.
- Quercetin, a natural anti-inflammatory that does no harm to your body
- Calming herbal teas (e.g. rooibos, mint, chamomile, green, ginger)
- Vitamins and fatty-acids (e.g. vitamin A, vitamin C, omega-3)
- White willow bark capsules [the natural base of aspirin]
- Topical aloe vera gels and vitamin E gels
- Essential oils diluted with castor oil* (chamomile, tea tree, geranium, lavender, eucalyptus)
- L-glutamine (for healing intestinal permeability)
- Cutting gluten and stress out of your life (to avoid damaging intestinal walls further)
*For topical use only. Do not ingest. Diluting before application is advised as pure essential oils are typically harsh on the skin and may exacerbate your problems.
Many of these agents aid in having a healthy immune response, with the exceptions of the topical gels and oils. The teas, vitamins, and herbal supplements do inhibit histamine production, but I felt that they aided my efforts to cope with the withdrawal.
Quercetin is a great way to lessen the symptoms, as well. My own chronic rashes got 80% better within the first two months of taking quercetin daily. As of the day I am updating this (May 21, 2015), my skin is 99% better, all because I understand intestinal permeability and because I have started to heal myself.
Regardless of any advice and remedies, if you have antihistamine withdrawal symptoms, you have a huge chance of experiencing that same unbearable itch. It's not guaranteed, but the probability is very high. I found that going cold turkey worked for me; throw away all over-the-counter antihistamines in your house as you will be tempted to take them to quell the itching. However, stopping all at once might not be right for everyone—taper off instead. Decrease your antihistamine consumption day-by-day, and at the same time, start taking quercetin to decrease the amount of itching you might experience.
If you start itching, it is a process that you have to endure; however, no matter how unbearable the symptoms become, you must always remember that they are temporary. They will pass in time.
To your good health! =)
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.